Virginia, 2005Damaging Wind in Virginia, July 12, 2005
July 12, 2005 · NWS AKQ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 12, 8:59 PM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 12, 8:59 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
959 PM EDT TUE JUL 12 2005
.SHORT TERM (REST OF TONIGHT)...
CURRENT BATCH OF SHRA/TSTMS IS DIMINISHING AS SUPPORTING 5H VORT
LIFTS TO OUR NE...THE NEXT IN SERIES OF VORTS EJECTING FROM MID
LEVEL CIRCULATION OF TD DENNIS APPROACHES AFTER MIDNIGHT...SO
WHILE NO REAL THERMO TO WORK WITH...HAVE SUFFICIENT DYNAMICS THAT
IT WARRANTS HAVING SLGT CHC POPS AFTER MIDNIGHT (W/ ISO SHRA/TSTM
BEFORE THEN). AS FOR TEMPS...HAVE UPPED LOWS OVER SE AND ALONG BAY
(PHF LAST NIGHT FELL TO ONLY 79 AND ORF TO 77) AS BAY TEMPS IN THE
LOWER 80S ARE LIMITING THE FALL OVERNIGHT THERE. MADE MINOR
ADJUSTMETN IN TEMPS ELSEWHERE IN LINE W/ TRENDS FROM 18Z GUIDANCE.
FOR SKY COVER KEPT REMAINDER OF TONGITH M CLDY (EVEN THOUGH COULD
HAVE BRIEF PD OF PT CLEAR - M CLEAR BETWEEN SHORTWAVES) AS SHOULD
BE SUFFICIENT DYNAMICS COMING AFTER MIDNIGHT TO KEEP THINGS M CLDY
W/ MID-HIGH CLDS. LITTLE CHANGE TO REMAINDER OF FCST FOR OVERNIGHT.
&&
.PREVIOUS DISCUSSION...
(ISSUED 330 PM EDT TUE JUL 12 2005)
SYNOPSIS...
WEAK HIGH PRESSURE RIDGE WILL REMAIN OVER THE MID ATLANTIC REGION
TONIGHT INTO WEDNESDAY AS A BACKDOOR COLD FRONT SLIDES SOUTH
BEHIND THE RIDGE AND STALLS SOUTH OF THE DELMARVA PENINSULA ON
WEDNESDAY. THE HIGH PRESSURE AREA WILL MOVE TO THE MID ATLANTIC
COAST ON THURSDAY AND CONTINUE TO INFLUENCE THE REGIONS WEATHER ON
FRIDAY AND INTO THE UPCOMING WEEKEND.
SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
THE HIGH PRESSURE RIDGE AXIS THAT HAS BEEN OVER THE MID ATLANTIC
STATES THE PAST FEW DAYS WILL WEAKEN TONIGHT AS A BACK DOOR COLD
FRONT SLIDES IN AND PARKS NEAR OR JUST SOUTH OF THE DELMARVA
PENINSULA BY WEDNESDAY MORNING...BEFORE PROGRESSING SLIGHTLY BACK
TO THE NORTH. NOT CONSIDERING THIS TO BE MUCH OF A TRIGGER FOR
WIDESPREAD CONVECTION BUT A BOUNDARY NEVERTHELESS FOR SOME
CONVECTION TO FOCUS ON. ELSEWHERE SCATTERED TO ISOLATED
SHRAS/TSTMS NOT OUT OF THE QUESTION AS STAGNANT HUMID TROPICAL
AIRMASS CONTINUES OVER THE REGION THROUGH THE SHORT TERM.
LONG TERM (FRIDAY THROUGH TUESDAY)...
THE REMNANTS OF TROPICAL CYCLONE DENNIS OVER THE OHIO VALLEY WILL
CONTINUE TO WEAKEN INTO THE UPCOMING WEEKEND AS DRIER AIR BECOMES
WRAPPED INTO THE SYSTEM. ATMOSPHERE WILL CONTINUE WARM AND
HUMID...AS SOUTHERLY FLOW PUMPS DEEP MOISTURE INTO THE AREA. DAYTIME
TEMPERATURES IN THE UPPER 80S TO LOW 90S...COOLING TO LOW TO MID
70S AT NIGHT.
AVIATION...
OVER THE NEXT 24-48 HRS...GENERALLY VFR...EXCEPT AREAS OF MVFR
(ISOLATED IFR) VSBYS/CIGS IN SHOWERS AND TSTMS. ALSO WOULD EXPECT
MORE MVF VSBYS OVERNIGHT IN DEVELOPING LIGHT FOG/MIST.
MARINE...
NO HEADLIES CONTINUE...GIVEN THE PERSISTENT LIGHT GRADIENT FLOW (SEA
BREEZE COMPONENT DURING THE DAY) AND NEGLIGIBLE SWELL. RIP CURRENT
RISK ALSO REMAINS LOW FOR WEDNESDAY EVEN WITH THE LIGHT ONSHORE FLOW.
AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
SHORT TERM/LONG TERM...22
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SHORT TERM...MALOIT
Hazardous weather outlook, Jul 12, 4:35 AM EST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT TUE JUL 12 2005
ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-131030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EDT TUE JUL 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY
CONTAIN HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY
CONTAIN HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING ON
WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CULLEN
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 12, 6:11 PM EST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
711 PM EDT TUE JUL 12 2005
VAZ080-081-088-089-130015-
DINWIDDIE VA-PRINCE GEORGE VA-SURRY VA-SUSSEX VA-
711 PM EDT TUE JUL 12 2005
...STRONG THUNDERSTORM MOVING THROUGH SOUTH CENTRAL VIRGINIA...
AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM WAVERLY TO 11 MILES SOUTHWEST OF
DISPUTANTA...OR FROM WAKEFIELD TO 11 MILES SOUTHWEST OF DISPUTANTA...
MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
WAVERLY AROUND 800 PM AND DISPUTANTA AROUND 810 PM.
EXPECT FREQUENT DANGEROUS LIGHTNING AND POSSIBLY SMALL HAIL IN THE
PATH OF THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR COULD
CAUSE PONDING OF WATER ON ROADWAYS.
MALOIT
Special weather statement, Jul 12, 6:20 PM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
720 PM EDT TUE JUL 12 2005
VAZ061-067-068-080-130015-
AMELIA VA-CUMBERLAND VA-DINWIDDIE VA-NOTTOWAY VA-
720 PM EDT TUE JUL 12 2005
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO PORTIONS OF CENTRAL
VIRGINIA...
AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS AROUND 5 MILES SOUTH OF CUMBERLAND
TO NEAR CREWE. MOVEMENT WAS TO THE EAST AROUND 15 MPH. AT THE
CURRENT PACE...THE THUNDERSTORMS ARE EXPECTED TO REACH THE AMELIA
COURTHOUSE AROUND 805 PM EDT.
WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE EXPECTED
WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.
HURLEY
Special weather statement, Jul 12, 7:46 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
846 PM EDT TUE JUL 12 2005
VAZ068-070-079>081-087-088-130130-
AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-GREENSVILLE
VA-PRINCE GEORGE VA-SUSSEX VA-
846 PM EDT TUE JUL 12 2005
...THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING ACROSS SOUTH
CENTRAL VIRGINIA...
AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL FROM 11 MILES NORTH
OF DINWIDDIE TO 14 MILES SOUTHWEST OF MCKENNEY...OR FROM 11 MILES
NORTH OF DINWIDDIE TO 8 MILES NORTHWEST OF LAWRENCEVILLE...MOVING
EAST AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR...WARFIELD AROUND 855
PM...CARSON AROUND 905 PM...REAMS AROUND 910 PM...DOLPHIN AROUND 920
PM...AND PETERSBURG AROUND 930 PM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO 1 TO 1.5 INCHES PER HOUR COULD CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS.
MALOIT
Special weather statement, Jul 12, 9:24 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1024 PM EDT TUE JUL 12 2005
VAZ064-072>074-076-130330-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-RICHMOND VA-
1024 PM EDT TUE JUL 12 2005
...THUNDERSTORM WITH HEAVY RAIN MOVING THROUGH EAST CENTRAL
VIRGINIA...
AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAIN 11 MILES NORTHWEST OF SAINT STEPHENS
CHURCH...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR
BEULAHVILLE AT 1030 PM EDT...SALVIA AT 1040 PM EDT...NEWTOWN AT 1050
PM EDT...OWENTON AT 1105 PM EDT...INDIAN NECK...AND...BISCOE AT 1125
PM EDT. EXPECT FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IN THE
PATH OF THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.
CULLEN
Special weather statement, Jul 12, 10:30 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1130 PM EDT TUE JUL 12 2005
VAZ064-072>076-078-085-130445-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER
VA-MIDDLESEX VA-RICHMOND VA-WESTMORELAND VA-
1130 PM EDT TUE JUL 12 2005
...THUNDERSTORMS WITH VERY HEAVY RAIN AND INTENSE LIGHTNING MOVING
INTO THE NORTHERN NECK AND MIDDLE PENINSULA...
AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES SOUTHWEST OF COLONIAL BEACH TO
KING AND QUEEN COURTHOUSE...MOVING EAST AT 15 MPH. THE THUNDERSTORMS
WILL BE NEAR...KING AND QUEEN COURTHOUSE AROUND 1140 PM EDT...
CHAMPLAIN AROUND 1145 PM EDT...TAPPAHANNOCK AROUND 1215 AM EDT...
COLONIAL BEACH AROUND 1220 AM EDT...AND MONTROSS AROUND 1245 AM EDT.
EXPECT VIVID INTENSE CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
CULLEN
Thunderstorm Wind, Middlesex
- When
- July 12, 11:35 PM EST
- Where
- Middlesex County, Water View
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.717, -76.617
Trees down at Water View and Corbin Hall Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 12 to 21, 200530 deaths · 1 event
- Flash Flood in Puerto Rico, July 12, 20052 deaths · 1 event
- Heat in Utah, July 12, 20051 death · 1 event
- Damaging Winds and Lightning Strike in Texas, July 12, 2005$185,000 · 50 kt wind · 7 events
- Damaging Wind in New York, July 12, 2005$50,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, July 12, 2005$30,000 · 1 in hail · 7 events
- Damaging Wind in Mississippi, July 12, 2005$40,000 · 52 kt wind · 1 event
- Damaging Winds in New York, July 12 to 13, 2005$30,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, July 12, 2005$30,000 · 53 kt wind · 2 events
- Flash Flood in Georgia, July 12, 2005$25,000 · 1 event
- Damaging Wind in Louisiana, July 12, 2005$25,000 · 53 kt wind · 1 event
- Damaging Wind in Texas, July 12, 2005$25,000 · 57 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470009.